Alabama, 2023

Tornadoes and Hail in Alabama, January 12, 2023

January 12, 2023 · NWS HUN · 14 events in 6 counties and zones

Placeholder...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Placeholder...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 12, 6:04 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 12, 6:04 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
604 AM CST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 328 AM CST Thu Jan 12 2023

Bottom line up front and changes since last forecast package:

- A line of strong to severe storms will move across the TN Valley
  this morning into early this afternoon.
- Timing remains the same: arriving ~8am in NW AL, exiting NE AL
  ~2pm
- Updates to SPC outlooks: Slight risk now covers all of NW AL,
  far NE AL is now clipped by an Enhanced.
- Large hail is now a hazard with this line. Other hazards include
  damaging winds and tornadoes.
- Wind Advisory for the entire CWA has been issued for 7am-4pm
  Today as non convective wind gusts could reach 35mph.
- COLD air and some lingering precip chances behind the cold front
  on Friday could result in a little bit of snow for mainly
  portions of southern middle TN and NE AL. Other locations will
  see flurries or very minor accumulations.

Currently, we have low cloud ceilings with temps in the low
60...you read that right, in the 60s before dawn in mid January
thanks to strong WAA from breezy southwesterly winds. These winds
will pick up this morning into this afternoon to 15-25mph
sustained and gusts up to 35mph or slightly higher, thus a Wind
Advisory has been issued (7am-4pm).

Beyond the non convective wind gusts, a line of strong to severe
storms will be moving in this morning, intensifying as it slides
east, and quickly exit by this afternoon. A sfc low in MO/AR will
deepen as it lifts into the OH Valley today, pulling a strong cold
front with it.

Dewpoints have been able to creep up around 60 degrees and
daytime highs will encroach 70 degrees ahead of the arrival of the
front. The best moisture will remain to our south today. The
strong wind field with this system will create breezy non
convective winds as previously mentioned and a LLJ +50ks. With
this line will be moving fairly quickly, QPF still remains below
an inch, reducing any flooding concerns. Shear remains high with
0-3km of 30-40kts and 0-6km bulk shear 60-70kts. The latest
forecast soundings are now showing some lower level winds backing,
enhancing hodographs thus the potential for a tornado. Low level
lapse rates continue to steepen (7-8 degrees C/km) along with the
amount of available CAPE (SBCAPE: 300-900J/kg), thus we have
included large hail as a hazard for today and SPC has included us
in a 15% for hail.

Models remain consistent in timing, still expecting the storms to
exit NE AL ~2pm. There may be a small break after the line of
storms before a secondary line of showers and storms that develops
along the cold front itself moves through. Not expecting much with
that second batch.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 328 AM CST Thu Jan 12 2023

The Wind Advisory expires at 4pm today, however winds will remain
breezy overnight. These northwesterly winds will usher in much
colder air behind the front. Enjoy the warm ahead of this front as
temps will tank tonight into the low/mid 30s and only warm up into
the upper 30s to lower 40s on Friday with lows below freezing
Friday night.

As low level wrap around moisture brushes the TN Valley, we could
see flurries to light snow. Light snow accumulations less than an
inch are possible mainly for portions of southern middle TN and NE
AL. Everyone else will see flurries or very light accumulations.
Unlike the last time we had snow, our temps have been well above
freezing, so the ground temps should be warm enough to melt snow.
Of course elevated surfaces like bridges/overpasses will freeze
faster/easier so use caution.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 328 AM CST Thu Jan 12 2023

Chilly conditions to round out the week continue Saturday, as high
pressure over the regions controls the weather. After a chilly night
with lows in the mid 20s, not as chilly on Sat is forecast with highs
rising into the mid 40s. NW winds in the morning could be a bit brisk
in the 10-20 mph range, especially higher terrain in the morning but
should subside all areas in the evening. Similarly cold conditions
are forecast Sat night with lows in the mid/upper 20s. Surface high
pressure that has been controlling the weather will move east of the
region Sunday. A return southerly flow and more sun than clouds
should help high temperatures rise into the mid 50s, with southerly
winds 5-10 mph.

Not as cool for Sun night as warmer air settles over the region.
Lows should range from the lower 30s NE Alabama to lower 40s NW
Alabama. For Martin Luther King Day / Monday, clouds return, in
advance of another system nearing from the west. This next system
(a part of the Atmospheric River that's been impacting the western
states as of late) will also bring chances of showers to the
Tennessee Valley, especially in the afternoon over areas west of
I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers
are forecast Mon night, as deepest moisture from the system moves
over the area. Overall instability and shear looks too low to add
thunder.

Showers should taper off from west to east on Tuesday, as this system
exits to the east. A frontal boundary with this system should remain
north of the area, helping even warmer conditions be realized, with
highs rising into the low/mid 60s. A stormy zonal flow continuing
across the western CONUS will make for an unsettled week. Yet another
system in this seemingly endless parade of storms will bring more
chances of showers to the Tennessee Valley late Tue night into
Wednesday. Continued mild to warm for mid January continues as well.
Lows Mon/Tue night will range in the mid 40s to around 50, and highs
Tue/Wed in the low/mid 60s. Normal temperatures this time of year
are around 52/34.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 CST Thu Jan 12 2023

MVFR CIGS have already started to stream in this morning. A line
of strong to severe storms will push though this morning between 13-17Z
at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs
along with the threat of damaging winds, hail and tornadoes.
Amendments and AWWs will be needed as it moves through. Outside of
thunderstorms, SW winds will be gusting up towards 30kts through
the day and remaining elevated overnight but more W/NW. Expecting
a break in the storms after the main line goes through with a few
additional shower/storms expected around 0Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016.

TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097.

&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....RSB
AVIATION...JMS

In the hours before

Special weather statement, Jan 12, 7:11 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
711 AM CST Thu Jan 12 2023

ALZ001-002-121400-
Lauderdale AL-Colbert AL-
711 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Lauderdale
and central Colbert Counties through 800 AM CST...

At 710 AM CST, Doppler radar was tracking a strong thunderstorm near
Midway, or near Iuka, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

&&

LAT...LON 3488 8810 3501 8796 3500 8767 3474 8742
      3461 8814
TIME...MOT...LOC 1310Z 235DEG 48KT 3473 8812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.

Hail, Colbert

When
January 12, 7:25 AM CST
Where
Colbert County, 0.57 mi E of Lane Spgs
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.830, -87.960

Ping pong size hail feel north of Cherokee near the intersection of North Pike Road and Riverton Rose Trail.

Hail, Lauderdale

When
January 12, 7:31 AM CST
Where
Lauderdale County, 2.68 mi NW of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -87.810

Quarter size hail was reported near the Oakland community.

Hail, Lauderdale

When
January 12, 7:37 AM CST
Where
Lauderdale County, 1.13 mi W of Cloverdale
Measured
1 in hail
Reported by
Public
Coordinates
34.930, -87.790

Quarter sized hail was reported in Florence.

Tornado, Lawrence

When
January 12, 8:09 AM CST to 8:30 AM CST
Where
Lawrence County, 0.36 mi E of Landersville to 1.41 mi ENE of Caddo
Rating
EF1
Path length
17.05 mi
Path width
325 yd
Continued into
Morgan, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.449, -87.364

A supercell thunderstorm produced a tornado as it traversed a ridge just west of CR 101. Numerous large branches and trees uprooted were observed in this location. As the tornado tracked east of CR 101 toward CR 117, a large number of softwood trees were snapped. The tornado crossed CR 117, snapping and uprooting more trees, and causing minor roof damage to several residences. What was likely the center of the vortex, a single-family home was observed to have minor roof damage and near destruction of a large metal workshop behind the property. As it tracked east of CR 117, numerous softwood trees were snapped or uprooted heading toward downtown Moulton. Damage indicators along and near CR 117 were the focus of this tornado and produced the peak wind estimate of 104 mph. Moving northeast at this point, the tornado likely briefly lifted before causing isolated damage in downtown Moulton. Minor damage was observed at the high school baseball fields and roof damage at Lawrence Medical Center. The tornado eventually crossed Highway 24 and caused roof damage to a motel near the Highway 24 and CR 157 intersection. From this point, the tornado caused sporadic tree damage as the tornado was likely lifting and descending before crossing into western Morgan County.

Tornado, Morgan

When
January 12, 8:30 AM CST to 8:39 AM CST
Where
Morgan County, 3.44 mi SSW of Trinity to 0.75 mi WNW of Decatur
Rating
EF1
Path length
7.48 mi
Path width
325 yd
Continued into
Limestone, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.575, -87.106

Crossing into western Morgan County, the tornado lifted at times between Trinity and Beltline Road. Power lines were knocked down and occasionally limb damage was noted. Moving toward Highway 20, minor mobile home roof damage was recorded at Kimberly Pines. Further east, as the tornado crossed Highway 20, a tractor-trailer was blown off the road and tipped over. The tornado approached Jay's Landing and caused several large campers to flip or be displaced. Near this location, an injury was reported at a recycling facility. The tornado approached Ingalls Harbor. Damage to the law enforcement marina was noted near the shoreline while |several large trees were uprooted along Highway 20 in this area.

Tornado, Limestone

When
January 12, 8:39 AM CST to 8:45 AM CST
Where
Limestone County, 2.35 mi W of Whiteside to 1.37 mi NW of Belle Mina
Rating
EF1
Path length
5.79 mi
Path width
325 yd
Reported by
NWS Storm Survey
Coordinates
34.626, -86.991

The tornado crossed the Tennessee River and continued to move toward the northeast. Tree damage was noted on the campus of Calhoun Community College, with minor damage to the baseball complex as well. Cedar trees were uprooted east of Pryor Field on Garrett Road. The final damage point was along Fennel Road and Fennel |Lane, with large branches knocked down.

Thunderstorm Wind, Limestone

When
January 12, 8:44 AM CST
Where
Limestone County, 1.09 mi SW of Orrville
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.659, -86.943

A wind gust of 62 mph was observed at Pryor Field.

Thunderstorm Wind, Jackson

When
January 12, 9:16 AM CST
Where
Jackson County, 2.99 mi NNE of Woodville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.670, -86.260

Trees were snapped and uprooted at the 10,000 block of CR 8.

Thunderstorm Wind, Jackson

When
January 12, 9:41 AM CST
Where
Jackson County, 0.69 mi S of Hytop
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.910, -86.080

Trees were knocked down onto power lines.

Thunderstorm Wind, Jackson

When
January 12, 9:55 AM CST
Where
Jackson County, 0.96 mi ESE of Scottsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.664, -86.015

Trees snapped or uprooted near the intersection of highway 35 and highway 72.

Thunderstorm Wind, Jackson

When
January 12, 9:56 AM CST
Where
Jackson County, 0.57 mi E of Scottsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.670, -86.020

Trees were uprooted and snapped at this location.

Thunderstorm Wind, Jackson

When
January 12, 10:02 AM CST
Where
Jackson County, 2.66 mi ENE of Hollywood
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.740, -85.940

Trees were snapped or uprooted at this location.

Thunderstorm Wind, Jackson

When
January 12, 10:10 AM CST
Where
Jackson County, 1.84 mi ESE of Liberty Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.820, -85.700

Trees were snapped and uprooted at 216 CR 497.

Tornado, Jackson

When
January 12, 3:38 PM CST to 3:41 PM CST
Where
Jackson County, 1.93 mi WNW of Roslie to 1.63 mi N of Roslie
Rating
EF0
Path length
2.34 mi
Path width
70 yd
Reported by
Emergency Manager
Coordinates
34.708, -85.813

A post storm assessment, with images provided by Jackson County EMA, showed damaged consistent with a short-lived EF-0 tornado in eastern Jackson County. This assessment was cross referenced with NWS WSR-88D data from Hytop, AL. The tornado appeared to have briefly touched down between Pisgah and Rosalie near CR-151 and CR-58. Damage to a metal roof on a farm building roof was observed at this location. The weak tornado tracked northeast toward CR-126 where minor roof damage and hardwood tree uproots were noted on a single family house property. The tornado likely lifted near CR-361 after it caused hardwood tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076815, 1076819, 1077435, 1074289, 1074295, 1074296, 1077437, 1077438, 1077439, 1077639, 1077440, 1077441, 1077442, 1077450.